Alert archive / Missouri / Flash Flood Warnings in 2004
Flash Flood Warning 54, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jul 4, 2004, 8:16 AM CDT for Jasper County, Newton County, Missouri; Cherokee County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 4, 2004, 8:16 AM CDT (13:16 UTC)
- Expired
- Jul 4, 2004, 2:30 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
Counties Cherokee County, KS, Jasper County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 111 km from the middle of the area, began a volume at 13:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 4, 8:32 AM CDT | FLOOD | Joplin, MO | STREET FLOODING |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.3 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1470 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1244 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KSGF 041317
FFWSGF
KSC021-MOC097-145-041930-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
816 AM CDT SUN JUL 4 2004
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CHEROKEE COUNTY IN SOUTHEAST KANSAS.
JASPER COUNTY IN SOUTHWEST MISSOURI.
NEWTON COUNTY IN SOUTHWEST MISSOURI.
* UNTIL 230 PM CDT.
* AT 815 AM CDT...FLASH FLOODING WAS ONGOING ACROSS PORTIONS OF
THE WARNED AREA.
* EXCESSIVE RAINFALL WAS CAUSING FLASH FLOODING IN THROUGHOUT
JASPER...CHEROKEE...AND NEWTON COUNTIES.
THIS IS AN EXTENSION OF THE PREVIOUS FLASH FLOOD WARNING.
EMERGENCY MANAGEMENT REPORTED STREET FLOODING IN JOPLIN...AND
NUMEROUS CREEKS AND STREAMS ARE IN FLOOD ACROSS CHEROKEE...JASPER
AND NEWTON COUNTIES.
DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROADWAY
LAT...LON 3733 9503 3701 9507 3702 9461 3677 9458
3677 9408 3735 9409
$$
IZZI2 follow-up statements
000 WGUS73 KSGF 041743 FFSSGF KSC021-041930- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1238 PM CDT SUN JUL 4 2004 ...FLASH FLOOD WARNING CONTINUES UNTIL 230 PM CDT FOR CHEROKEE COUNTY... AT 1200 PM...A CALL FROM EMERGENCY MANAGEMENT IN CHEROKEE COUNTY INDICATED THE FLOODING CONTINUES ON NUMEROUS ROADS IN THE COUNTY. SIGNIFICANT RAINFALL HAS ENDED ACROSS THE REGION FOR THE TIME BEING. HOWEVER...SCATTERED SHOWERS AND THUNDERSTORMS MAY REDEVELOP LATE THIS AFTERNOON AND THIS EVENING. && DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. $$ DSA
000 WGUS73 KSGF 041937 FFSSGF KSC021-041945- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 237 PM CDT SUN JUL 4 2004 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CHEROKEE COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 230 PM...LAW ENFORCEMENT OFFICIALS HAD NO RECENT REPORTS OF FLOODING ACROSS CHEROKEE COUNTY. EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. && $$ SAW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 1:25 AM CDT, 6 hours 51 minutes earlier.
Area forecast discussion, Jul 4, 1:25 AM CDT, 6 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 125 AM CDT SUN JUL 4 2004 .DISCUSSION... AFTER A SLOW MOVING UPPER LOW THAT HAD AFFECTED THE REGION FOR THE PAST FEW DAYS DEPARTS THE AREA...THE PATTERN WILL TRANSFER TO A SERIES OF SHORT WAVES MOVING ACROSS THE ROCKIES AND INTO THE PLAINS STATES. TIMING AND PLACEMENT OF THESE SHORT WAVES WILL BE CRITICAL TO PRECIPITATION CHANCES AND TEMPERATURES DURING THE NEXT FEW DAYS UNTIL A FRONTAL BOUNDARY MOVES ACROSS THE AREA BY MID WEEK. THE FORECASTERS FRIEND WILL BE RADAR AND SATELLITE TRENDS IN THE SHORT TERM AND LOOKING HEAVILY INTO BOUNDARY INTERACTION AND LOW LEVEL FLOW. GIVEN THE THUNDERSTORM COMPLEX OVER KANSAS AND TRAJECTORY TO THE SOUTHEAST OVERNIGHT...HAVE ADDED CHANCES OF RAINFALL BEFORE SUNRISE IN THE FAR NORTHWEST FORECAST AREA. ALL INDICATIONS THAT THE THUNDERSTORMS WILL MOVE INTO OUR FORECAST AREA BY DAYBREAK WITH THE COMPLEX EXITING SOUTHERN MISSOURI AROUND THE LUNCH HOUR. SHORT TERM TRENDS/SOUNDING AND THERMO PROFILE INDICATE MLCAPES INCREASING TO 2000 J/KG BY MORNING WITH 0-6KM SHEAR HIGH ENOUGH FOR ORGANIZED THUNDERSTORMS. LATEST SPC THUNDERSTORM OUTLOOK FOR TODAY SUGGESTED THAT THE LOW LEVEL JET WILL REMAIN VEERED AND DIRECTED INTO THE DECAYING THUNDERSTORM COMPLEX FOR A GOOD PART OF THE MORNING/EARLY AFTERNOON. THIS MAY CAUSE BACKBUILDING TSTMS INTO SOUTHERN MISSOURI THROUGH THE EARLY AFTERNOON. DAY SHIFT WILL NEED TO PAY ATTENTION TO INCREASING THREAT OF FLOODING. WILL HIGHLIGHT THE POTENTIAL OF FLASH FLOODING ONCE AGAIN IN THE MORNING HWO. TEMPERATURES WILL BE PROBLEMATIC TODAY IF CIRRUS SHIELD HOLDS. WILL LIKELY ADJUST TEMPERATURES A FEW DEGREES LOWER DUE TO THIS SITUATION. ANY LEFT OVER SURFACE BOUNDARIES AND INCREASING INSTABILITY...WILL LEAD TO REDEVELOPMENT OF THUNDERSTORMS SOMEWHAT SOUTH AND SOUTHWEST OF THE FORECAST AREA LATER THIS AFTERNOON. ETA IS DEPICTING MORE DEVELOPMENT IN SOUTH CENTRAL KANSAS WITH THE INCREASING LOW LEVEL JET THIS EVENING. HAVE OPTED TO INCREASE TO 50% BY EVENING OVER FAR SOUTHWEST MISSOURI AND SOUTHEAST KANSAS DUE TO THIS SCENARIO...BUT NOT OVERLY CONFIDENT SO WILL NOT GO LIKELY. DAY SHIFT AGAIN NEEDS TO PAY CLOSE ATTENTION AND INCREASE PERCENTAGE IF NECESSARY. NEXT SIGNIFICANT CHANCE OF RAINFALL WILL COME LATE TUESDAY INTO WEDNESDAY AS A FRONTAL BOUNDARY MOVES ACROSS THE AREA. NO CHANGES IN THE EXTENDED PERIOD WITH MORE HOT AND HUMID CONDITIONS DEVELOPING BY LATE WEEK. JLT && .AVIATION... CURRENTLY MONITORING MCS HEADING TOWARDS NORTHEAST KANSAS AND NORTHWEST MISSOURI. IR SATELLITE SHOWS SOME WARMING TOPS ACROSS SOUTHERN SECTIONS OF THE MCS. PRECIPITATION MAY MAKE IT INTO THE WEST CENTRAL MISSOURI OVERNIGHT AND INTO TAF FORECAST AREAS AFTER 12Z. UNTIL THEN MAY SEE SOME SCATTERED CIRRUS IN ADVANCE OF PRECIPITATION. WITH LIGHT WIND AND LOW DP DEPRESSIONS MAY SEE SOME LIGHT FOG DEVELOP...ESPECIALLY IN AREAS WHICH RECENTLY RECEIVED HEAVY RAINFALL. PLAN ON ADDING LIGHT FOG TO TAFS FOR THE OVERNIGHT PERIOD. THUNDERSTORM REDEVELOPMENT WILL BE POSSIBLE ON SUNDAY AFTERNOON AS INSTABILITY INCREASES WITH AFTERNOON HEATING. FOCUS FOR CONVECTIVE DEVELOPMENT MAY BE OUTFLOW BOUNDARY FROM CURRENT MCS. LINDENBERG && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE KS...NONE WFO SGF
Hazardous weather outlook, Jul 4, 6:00 AM CDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT SUN JUL 4 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041800- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 600 AM CDT SUN JUL 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: STRONG TO ISOLATED SEVERE THUNDERSTORMS WITH HAIL UP TO THE SIZE OF NICKELS...TORRENTIAL RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...AND WINDS OF UP TO 60 MPH. LOCALIZED FLASH FLOODING AND ONGOING RIVER FLOODING. AREAS AFFECTED AND TIMING: THUNDERSTORMS AND LOCALIZED FLOODING WILL AFFECT SOUTHEAST KANSAS SOUTHWEST MISSOURI AFTER 5 AM THIS MORNING MAINLY WEST OF HIGHWAY 65. THUNDERSTORMS WILL REDEVELOP TONIGHT AFTER 10 PM ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. DISCUSSION: A THUNDERSTORM COMPLEX OVER KANSAS WILL PUSH INTO SOUTHEAST KANSAS AND SOUTHWEST THIS MORNING. A FEW STORMS MAY BE SEVERE WITH LARGE HAIL THE PRIMARY THREAT. WINDS OF 30 TO 50 MPH WILL ACCOMPANY THE PASSAGE OF THE ASSOCIATED OUTFLOW BOUNDARY WITH A FEW GUST UP TO 60 MPH POSSIBLE. THE GREATEST RISK OF SEVERE THUNDERSTORMS WILL BE ALONG AND SOUTHWEST OF A LINE FROM GIRARD KANSAS TO CASSVILLE. TORRENTIAL RAINFALL RATES IN EXCESS OF AN INCH PER HOUR WILL RESULT IN LOCALIZED FLOODING. GIVEN NEAR SATURATED SOIL CONDITIONS...FLASH FLOODING COULD QUICKLY DEVELOP. THE COMPLEX OF THUNDERSTORMS WILL SPREAD SOUTHEAST ACROSS SOUTHERN MISSOURI THIS MORNING AND GRADUALLY WEAKEN. THE STORMS WILL PRIMARILY AFFECT AREAS SOUTHWEST OF A LINE FROM OSCEOLA...TO BUFFALO...TO HARTVILLE. IT APPEARS THE ATMOSPHERE WILL STABILIZE THIS AFTERNOON AS THE THUNDERSTORM COMPLEX EXITS TO THE SOUTH. HOWEVER ISOLATED THUNDERSTORM DEVELOPMENT CANNOT BE RULED OUT THIS AFTERNOON ALONG RESIDUAL OUTFLOW BOUNDARIES. THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN TONIGHT ACROSS THE REGION AS AN UPPER LEVEL DISTURBANCE APPROACHES FROM THE WEST AND INTERACTS WITH A STRENGTHENING LOW LEVEL JET. SEVERE THUNDERSTORMS AND FLOODING WILL AGAIN BE POSSIBLE LATER THIS EVENING AND OVERNIGHT. FLOODING WILL BE OF INCREASING CONCERN DUE TO HEAVY RAINS IN RECENT DAYS. IF YOU ARE CELEBRATING THE 4TH OF JULY OUTDOORS TODAY AND TONIGHT...BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AND STAY TUNED TO NOAA WEATHER RADIO. CAMPERS AND FLOATERS ARE URGED TO CLOSELY MONITOR WATER LEVELS ON AREA STREAMS. BOATERS SHOULD SEEK SAFE SHELTER WHEN THUNDER IS HEARD. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH FRIDAY. THE UNSETTLED WEATHER PATTERN WILL PERSIST INTO THE MIDDLE PORTION OF THE UPCOMING WORK WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. SEVERE WEATHER AND FLOODING WILL REMAIN A POSSIBILITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING ACROSS SOUTHEAST KANSAS AND FAR SOUTHWEST MISSOURI...AND AGAIN LATE TONIGHT ACROSS THE OUTLOOK AREA. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF FOSTER
In the hours before
Local storm report, Jul 4, 7:04 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0704 AM CDT SUN JUL 04 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 AM HAIL COLUMBUS 37.17N 94.83W
07/04/2004 0.88 INCH CHEROKEE KS LAW ENFORCEMENT
0655 AM TSTM WND GST COLUMBUS 37.17N 94.83W
07/04/2004 65 MPH CHEROKEE KS LAW ENFORCEMENT
DSALocal storm report, Jul 4, 7:20 AM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0720 AM CDT SUN JUL 04 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 AM TSTM WND DMG 3 SW COLUMBUS 37.14N 94.87W
07/04/2004 CHEROKEE KS LAW ENFORCEMENT
TWO OR THREE HOMES DAMAGED
DSALocal storm report, Jul 4, 7:34 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0734 AM CDT SUN JUL 04 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 AM TSTM WND DMG JOPLIN 37.08N 94.52W
07/04/2004 JASPER MO LAW ENFORCEMENT
WIND DAMAGE. DEBRIS IN THE AIR OVER WESTERN PORTION OF
CITY. CITIZEN REPORT OF A FUNNEL CLOUD.
0720 AM TSTM WND DMG NEOSHO 36.87N 94.37W
07/04/2004 NEWTON MO LAW ENFORCEMENT
62 MPH GUST...NUMEROUS TREES DOWN.Local storm report, Jul 4, 7:39 AM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0739 AM CDT SUN JUL 04 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 AM TSTM WND DMG GOODMAN 36.73N 94.40W
07/04/2004 MCDONALD MO LAW ENFORCEMENT
TREES DOWN ON HWY 43.Local storm report, Jul 4, 7:55 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0755 AM CDT SUN JUL 04 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0730 AM TSTM WND DMG CARTHAGE 37.17N 94.32W
07/04/2004 JASPER MO LAW ENFORCEMENT
POWER LINES DOWN.
0730 AM TSTM WND DMG DUENWEG 37.08N 94.42W
07/04/2004 JASPER MO LAW ENFORCEMENT
UNSPECIFIED WIND DAMAGE.Local storm report, Jul 4, 8:10 AM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0810 AM CDT SUN JUL 04 2004
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0710 AM TSTM WND DMG PITTSBURG 37.42N 94.70W
07/04/2004 CRAWFORD KS LAW ENFORCEMENT
TREE LIMBS DOWNThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 6:54 AM CDT | Severe Thunderstorm Warning | SGF | Jasper, Newton | 66 min |
| Jul 4, 7:19 AM CDT | Severe Thunderstorm Warning | SGF | McDonald | 71 min |
| Jul 4, 7:30 AM CDT | Flash Flood Warning | SGF | Jasper, Newton | 6 hr |
| Jul 4, 7:38 AM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence | 67 min |
| Jul 4, 7:47 AM CDT | Flash Flood Warning | SGF | McDonald | 6 hr |
| Jul 4, 8:11 AM CDT | Flash Flood Warning | SGF | Barry | 6 hr |
| Jul 4, 8:12 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone | 63 min |
| Jul 4, 8:31 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 74 min |
| Jul 4, 9:10 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 65 min |
| Jul 4, 9:36 AM CDT | Severe Thunderstorm Warning | SGF | Douglas | 54 min |
| Jul 4, 10:03 AM CDT | Severe Thunderstorm Warning | SGF | Howell | 57 min |
| Jul 4, 10:30 AM CDT | Severe Thunderstorm Warning | SGF | Oregon | 45 min |
| Jul 4, 6:18 AM CDT | Severe Thunderstorm Warning | SGF | Cherokee | 57 min |
Nearby
Flash Flood Warnings in Missouri, 2004Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.